Texas, 2009

Hail and Damaging Wind in Texas, September 25, 2009

September 25, 2009 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms producing large hail and strong thunderstorm winds moved across the eastern Texas Panhandle during the afternoon hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail and strong thunderstorm winds moved across the eastern Texas Panhandle during the afternoon hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 25, 10:22 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 25, 10:22 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1122 AM CDT FRI SEP 25 2009

.AVIATION...
BELIEVE THAT THE BEST CHANCE OF TSRA WILL BE TO THE EAST AND
NORTHEAST OF THE TAF SITES FOR THIS FORECAST. SHOWER CHANCES WILL
CONTINUE INTO THE EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES
ACROSS THE PANHANDLES ON THE SOUTHWEST AND SOUTH SIDE OF THE UPPER
LOW OVER THE CENTRAL PLAINS. SKIES SHOULD REMAIN VFR...HOWEVER
VISIBILITIES COULD GET DOWN TO 4 OR 5 MILES AT TIMES IN THE SHOWERS.
A SURFACE TROUGH OVER THE NORTHWEST CWA WILL SLOWLY PUSH SOUTHEAST
AND TURN THE WINDS AT GUY AND DHT TO THE NORTH OR LIGHT AND VARIABLE
FIRST AND THEN IT WILL REACH THE AMA TAF SITE LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1042 AM CDT FRI SEP 25 2009/

UPDATE...
THE PESKY UPPER LOW THAT HAS BEEN IMPACTING THE PANHANDLES OVER THE
PAST SEVERAL DAYS CONTINUES TO SPIN OVER THE CENTRAL PLAINS...
CENTERED BETWEEN GOODLAND AND DENVER. THIS LOW HAS SHOWN LITTLE TO NO
MOVEMENT TO THE EAST BUT THIS WILL CHANGE OVER THEN NEXT 12 HOURS AS
THE KICKER WAVE MOVES IN FROM THE NORTHWEST. THIS WILL DISLODGE THIS
FEATURE AND ALLOW IT TO ACCELERATE TO THE EAST IN THE WESTERLY FLOW
ALOFT...BRINGING DRIER AND WARMER CONDITIONS OVER THE WEEKEND. IN THE
MEANTIME...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH TONIGHT.

WARM ADVECTION IN THE LOWER HALF OF THE TROPOSPHERE COMBINED WITH
DYNAMIC FORCING ASSOCIATED WITH A SHORTWAVE ROUNDING THE SOUTHWEST
PERIPHERY OF THE UPPER CYCLONE. COLD TEMPS ALOFT WILL RESULT IN
CONVECTIVE INSTABILITY...ALTHOUGH RELATIVELY COOL SURFACE TEMPS WILL
TEMPER CAPE VALUES. HOWEVER...GIVEN THE AMOUNT OF FORCING...ELEVATED
STORMS WILL BE POSSIBLE THROUGHOUT THE EVENING. A FEW STORMS COULD
APPROACH SEVERE CRITERIA WITH THE PRIMARY THREAT BEING LARGE HAIL
ALTHOUGH THE BEST OPPORTUNITY WILL LIKELY BE TO THE NORTHEAST OF THE
PANHANDLES. MAX TEMPS WERE LOWERED A CATEGORY OR TWO TODAY GIVEN THE
LOW CLOUDS AND COOL TEMPS THROUGH H7. OTHER MINOR CHANGES WERE MADE
TO SKY CHARACTER THROUGH TONIGHT. THE UPDATED FORECAST HAS BEEN
ISSUED.

JOHNSON

PREV DISCUSSION... /ISSUED 658 AM CDT FRI SEP 25 2009/

AVIATION...
1200 UTC TAFS...MORNING 11-3.9 MICRON SATELLITE IMAGERY SHOWS AREA OF
LOW/MID LEVEL CLOUDS ROTATING AROUND AN UPPER LEVEL LOW SITUATED OVER THE
WESTERN HIGH PLAINS. MID LEVEL SHORTWAVE TROUGH CURRENTLY OVER THE
CENTRAL PLAINS WILL SWING ACROSS THE PANHANDLES TODAY. STEEP MID LEVEL
LAPSE RATES AND MODERATE CONVECTIVE INSTABILITY SUGGESTS SCT
THUNDERSTORMS AND HAVE MAINTAINED CB REMARKS AT ALL THREE
TERMINALS. ANY STORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET DUE TO
THE LOSS OF HEATING AND WITH THE MAIN UPPER LOW SLIDING FURTHER TO
THE EAST. A WEAK BOUNDARY WILL PUSH ACROSS THE AREA TODAY...CAUSING
SOUTHERLY WINDS TO SHIFT TO THE N-NW LATER TONIGHT.

CLK

PREV DISCUSSION... /ISSUED 330 AM CDT FRI SEP 25 2009/

DISCUSSION...
TSTM CHANCES REMAIN IN THE FCST THRU TNGT...WITH DRY FCST
THEREAFTER.  HAVE REORIENTED 1ST AND 2ND PERIOD POPS...INCREASING
POPS THIS AFTN IN NERN AND ERN ZONES...WHERE MSTR FLUX CONVERGENCE
AND INSTBY EXPECTED TO BE MAXIMIZED.  HAVE INCREASED POPS THIS EVE
ACROSS SERN ZONES...DUE TO ANTICIPATED POSITION OF BOUNDARY.  HAVE
ELIMINATED POPS AFTER 06Z SAT FROM NWRN AND WRN ZONES...WITH
EXPECTED CLEARING BEHIND UPPER-LEVEL TROF.

DRY NW FLOW ALOFT SHOULD KEEP SKY MOSTLY CLEAR SAT THRU MON.  FLOW
ALOFT STRENGTHENS BEGINNING TUE WITH APPROACH OF NEXT LONGWAVE TROF.
SFC WINDS WILL INCREASE NOTICEABLY TUE AND WED AS THIS OCCURS.

MSTR RETURN FOR TSTMS MAY BE IN PLACE BY WED...BUT WILL NOT INTRODUCE
POPS UNTIL PLACEMENT CAN BE BETTER DETERMINED.  00Z GFS BRINGS COLD
FRONT THRU PNHDLS WED NGT...WITH ECMWF HOLDING FRONT BACK THRU THU.
03

COCKRELL

FIRE WEATHER...
RELATIVE HUMIDITY VALUES EXPECTED TO REMAIN ABOVE 25 PERCENT TODAY.
WINDS SHOULD REMAIN BELOW 20 MPH...WITH WIND SHIFT OCCURRING ACROSS
NORTHERN AND CENTRAL SECTIONS TODAY. RELATIVE HUMIDITY VALUES
EXPECTED TO FALL INTO 15 TO 28 PERCENT RANGE ON SATURDAY...WITH WINDS
REMAINING BELOW 15 MPH. RELATIVE HUMIDITY VALUES EXPECTED TO FALL
INTO 13 TO 25 PERCENT RANGE ON SUNDAY...WITH WINDS AROUND 15 MPH.
RELATIVE HUMIDITY VALUES REMAIN ABOVE 25 PERCENT MONDAY THROUGH
WEDNESDAY...BUT WINDY CONDITIONS ARE EXPECTED BEGINNING TUESDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/24
Hazardous weather outlook, Sep 25, 12:00 PM CST, 1 hour 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI SEP 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
SOME OF THESE STORMS MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GOEHRING

In the hours before

Special weather statement, Sep 25, 12:50 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
150 PM CDT FRI SEP 25 2009

TXZ005-009-010-251915-
LIPSCOMB TX-ROBERTS TX-HEMPHILL TX-
150 PM CDT FRI SEP 25 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR HEMPHILL...ROBERTS
AND LIPSCOMB COUNTIES.

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF CANADIAN...MOVING NORTHEAST AT
30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The radar

The Amarillo radar (KAMA), 123 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roberts

When
September 25, 1:03 PM CST
Where
Roberts County, 10 mi NNE of Miami
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.834, -100.562

Thunderstorm Wind, Roberts

When
September 25, 1:03 PM CST
Where
Roberts County, 10 mi NNE of Miami
Measured
59 kt (68 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.834, -100.562

A storm chaser estimated thunderstorm wind gusts of fifty-nine knots about ten miles north northeast of Miami. No damage or injuries were reported.

Hail, Hemphill

When
September 25, 1:37 PM CST
Where
Hemphill County, 2 mi S of Canadian
Measured
0.88 in hail
Reported by
Public
Coordinates
35.871, -100.380

Hail, Hemphill

When
September 25, 2:49 PM CST
Where
Hemphill County, 2 mi S of Canadian
Measured
0.88 in hail
Reported by
Public
Coordinates
35.871, -100.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196583, 196584, 196582, 196585.